Integral Equations and Operator Theory

, Volume 32, Issue 1, pp 65–74

Toeplitz operators with noncommuting symbols

  • Michael Marsalli
  • Graeme West


LetM be a von Neumann algebra with a faithful normal tracial state τ and letH be a finite maximal subdiagonal subalgebra ofM. LetH2 be the closure ofH in the noncommutative Lebesgue spaceL2(M). We consider Toeplitz operators onH2 whose symbol belong toM, and find that they possess several of the properties of Toeplitz operators onH2(\(\mathbb{T}\)) with symbol fromL(\(\mathbb{T}\)), including norm estimates, a Hartman-Wintner spectral inclusion theorem, and a characterisation of the weak* continuous linear functionals on the space of Toeplitz operators.

1991 Mathematics Subject Classification

primary 46L50 47B35 secondary 47A12 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    William B. Arveson. Analyticity in operator algebras.Amer. J. Math., 89:578–642, 1967.Google Scholar
  2. [2]
    Edward Azoff and Marek Ptak. Reflexive closures of spaces of Toeplitz operators. In preparation.Google Scholar
  3. [3]
    H. Bercovici, C. Foiaş, and C. Pearcy.Dual algebras with applications to invariant subspaces and dilation theory. Number 56 in CBMS Regional Conf. Ser. in Math. Amer. Math. Soc., 1985. AMS code CBMS/56C.Google Scholar
  4. [4]
    S. Brown, B. Chevreau, and C. Pearcy. Contractions with rich spectrum have invariant subspaces.J. Operator Theory, 1:123–136, 1979.Google Scholar
  5. [5]
    B. Chevreau and J. Esterle. Pettis' lemma and topological properties of dual algebras.Michigan Mathematical Journal, 34:143–146, 1987.Google Scholar
  6. [6]
    J. Dixmier. Formes linéaires sur un anneau d'opérateurs.Bull. Soc. Math. France, 81:9–39, 1953.Google Scholar
  7. [7]
    Thierry Fack and Hideki Kosaki. Generaliseds-numbers of τ-measurable operators.Pacific J. Math., 123:269–300, 1986.Google Scholar
  8. [8]
    P. Halmos. Shifts on Hilbert space.J. Reine Angew. Math., 208:102–112, 1961.Google Scholar
  9. [9]
    Y. Imina and K.-S. Saito. Hankel operators associated with analytic crossed products.Canadian Math. Bull., 37:75–81, 1994.Google Scholar
  10. [10]
    Richard V. Kadison and John R. Ringrose.Fundamentals of the theory of operator algebras. Pure and Applied Mathematics. Academic Press, London, 1983 and 1986.Google Scholar
  11. [11]
    N. Kamei. Simply invariant subspace theorems for antisymmetric finite subdiagonal algebras.Tohoku Math. J., 21:467–473, 1969.Google Scholar
  12. [12]
    R. Loebl and P. Muhly. Analyticity and flows in von Neumann algebras.J. Funct. Anal., 29:214–252, 1978.Google Scholar
  13. [13]
    Michael Marsalli. NoncommutativeH 2 spaces.Proc. Amer. Math. Soc. To appear.Google Scholar
  14. [14]
    Michael Marsalli and Graeme West. NoncommutativeH p spaces. Submitted for publication.Google Scholar
  15. [15]
    M. McAsey, P. Muhly, and K.-S. Saito. Nonselfadjoint crossed products (invariant subspaces and maximality).Trans. Amer. Math. Soc., 248:381–410, 1979.Google Scholar
  16. [16]
    Edward Nelson. Notes on non-commutative integration.J. Funct. Anal., 15:103–116, 1974.Google Scholar
  17. [17]
    K.-S. Saito. A note on invariant subspaces for finite maximal subdiagonal algebras.Proc. Amer. Math. Soc., 77:348–352, 1979.Google Scholar
  18. [18]
    K.S. Saito. Toeplitz operators associated with analytic crossed products.Math. Proc. Cambridge Philos. Soc., 108:539–549, November 1990.Google Scholar
  19. [19]
    K.S. Saito. Toeplitz operators associated with analytic crossed products II: (invariant subspaces and factorisation).Integral Equations Operator Theory, 14:251–275, 1991.Google Scholar
  20. [20]
    I.E. Segal. A non-commutative extension of abstract integration.Ann. of Math., 57:401–457, 1953.Google Scholar
  21. [21]
    Masamichi Takesaki.Theory of Operator Algebras I. Springer-Verlag, New York, 1979.Google Scholar

Copyright information

© Birkhäuser Verlag 1998

Authors and Affiliations

  • Michael Marsalli
    • 1
  • Graeme West
    • 2
  1. 1.Mathematics DepartmentIllinois State UniversityNormalUSA
  2. 2.Mathematics DepartmentUniversity of the WitwatersandSouth Africa

Personalised recommendations